Thunderstorm Wind, Kent
- When
- June 28, 5:41 PM EST
- Where
- Kent County, 2.62 mi NW of Galena
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -75.910
Spotter reported gust of 79 MPH northwest of Galena.
A cold front approaching from the west, in combination with a pre-frontal lee-side trough parked over the mid-Atlantic region, sparked late afternoon and early evening thunderstorms over the Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front approaching from the west, in combination with a pre-frontal lee-side trough parked over the mid-Atlantic region, sparked late afternoon and early evening thunderstorms over the Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:34 PM EST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 334 PM EDT Sun Jun 28 2020 .SYNOPSIS... A cold front will cross the area today, pushing offshore into the overnight. A mid-level area of low pressure will push southward, lingering through the better part of the workweek, bringing chances for afternoon showers and thunderstorms. The low will finally push out towards the end of the workweek, and a backdoor cold front may push through the area on Friday. && .NEAR TERM /THROUGH TONIGHT/... The main focus for this evening with be the threat for severe weather late this afternoon and this evening. A cold front continues to approach the area from the west this afternoon, with a pre- frontal/lee-side trough in place across the Mid-Atlantic region. Meanwhile, a short wave/vorticity impulse is approaching the area as well. CAPE values have increased to 1,500-2,500+ J/kg. While shear is not overly strong, only about 20-30 knots due to weak mid-level flow of around 30-35 knots, the instability should make up for the lack of shear and help to create some strong to severe thunderstorms. There is a fair amount of dry air forecast in the mid-levels, so even though the freezing level is fairly high, 13,000-14,000 feet, this dry air could help to lower the wet-bulb 0 height to near 10,000-11,000 feet and enhance the chance for large hail development with the strongest thunderstorms. Also, this dry air could help lead to locally damaging winds if storms develop, especially with DCAPES forecast near 1000 J/kg. Therefore, much of the area remains in under a Marginal Risk for severe weather, with portions of northern New Jersey and northeast Pennsylvania under a Slight Risk, which is also under a Severe Thunderstorm Watch. Shower and thunderstorm activity will begin to wane toward sunset as we begin to lose daytime heating and as the cold front moves across the area. The cold front is expected to be offshore by midnight, so any showers or thunderstorms should be over by that point. The rest of the overnight will remain precipitation free behind the cold front. However, there could be some patchy fog develop where winds become light and variable and skies clear out. Widespread dense fog is not expected, but the thickest fog will likely form where precipitation forms. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... For Monday-Tuesday, a mid/upper low will continue to move southward out of southeast Canada and move across the northeast states, while ridging develops to our west. Interestingly, even with the closed low across the northeast, our temperatures are forecast to be near or above normal through Tuesday, especially Monday when temperatures will be several degrees above normal. There will be multiple short wave/vorticity impulses rounding the low and moving across the area Monday through Wednesday. However, Monday is expected to be dry as there is limited moisture forecast, but as we move into Tuesday, moisture increases, and shower chances will build through the day. There will be some instability, so there will also be a chance of thunderstorms. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The extended will begin with the closed mid-lvl low more or less overhead on Wed, before getting kicked out late Thursday. For the remainder of the week the pattern over North America will largely be dominated by a SW-NE oriented ridge centered over the SW US. The ridge axis will remain far enough west that various waves in NW flow may continue to impact the area into the weekend. The strongest of these may be capable of pushing a backdoor cold front through our area on Friday, but guidance is not in agreement on whether this boundary will push through our area. Heading into next weekend the picture gets more muddled as high pressure prevails to our north, while a cutoff low takes shape south of our area, and it is difficult to determine which feature's influence will prevail over us. There will likely be storm chances each day through the period, first associated with the closed low, and then associated with the NW flow disturbances and associated weak fronts. As mentioned in the previous discussion, Wednesday looks like the most likely day for precipitation due to the low being more or less overhead. Beyond that, mostly retained 20-30 PoPs for the remainder of the period (focused near the diurnal convective maximum) as the overall forcing is not overly strong, but confidence in a completely dry day is low at this time. Temperatures will begin near climo on Wed, but then trend warmer through Friday as the mid-lvl low moves out. High temperatures in the 90s are possible on Friday with heat indices in the mid 90s possible. However, don't think heat advisory criteria is likely given that deep northerly flow is not the ideal configuration for a really oppressive heat setup. Temperatures should be cooler into the weekend, assuming the backdoor front makes it into our area (rather than gets hung up to our north as championed by some GEFS members). && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of today-Tonight...There remains a chance for showers and thunderstorms to impact the TAF sites. Conditions could temporarily lower to MVFR or IFR. The best timing for the storms is 19z-21z for ABE/RDG, 21z-23z for ILG/PHL/PNE/TTN, and 23z-01z for ACY/MIV. Outside of any showers and thunderstorms, VFR conditions will prevail for the first half of the night. Patchy fog may develop late in the overnight and toward daybreak Monday, which could lead to lower visibilities. We have only included a TEMPO group for 6SM for now until confidence increases in how low the visibility will get. Winds will be mostly southwest to west 5-10 knots, before diminishing overnight as winds shift to the west to northwest. Moderate confidence. Monday-Monday night...VFR conditions will prevail Monday through Monday night. North-northwest winds 5-10 knots, with a seabreeze developing during the afternoon, becoming light and variable overnight. High confidence. Outlook... Tuesday-Tuesday night...Mostly VFR conditions expected. A chance of showers or thunderstorms which may temporarily lead to lower conditions. Wind will vary from northeast to southeast 5-10 knots. Moderate confidence. Wednesday...VFR conditions prevailing but scattered-numerous afternoon showers and thunderstorms expected . Variable winds from 5 to 10 knots. Moderate confidence. Thursday...VFR conditions expected with afternoon showers and thunderstorms possible and northwesterly winds from 5 to 10 knots. Moderate confidence. Friday...VFR with some potential for afternoon showers and thunderstorms. Northerly winds from 5 to 10 knots with gusts to 15 knots, especially along the coast. Low confidence. && .MARINE... Tonight-Tuesday...Conditions are expected to remain below advisory levels through the period, although seas may approach 3-4 feet at times and winds may gust around 20 knots at times. Outlook... Wednesday...Southerly winds from 5 to 10 knots with gusts to 15 knots. Seas ranging from 1 to 3 feet. Thursday...Similar to Wednesday with southerly winds from 5 to 10 knots with gusts to 15 knots in the afternoon. Seas ranging from 1 to 3 feet. Friday...Northwesterly winds turning easterly into the afternoon from 5 to 10 knots with gusts from 15 to 20 knots. Seas ranging from 2 to 4 feet. Rip Currents... With seas 2-3 feet or less and a 5-8 second period, the risk of rip currents will remain low for the rest of today and tonight. On Monday, seas remain around 2 feet, but the period increases to 10 seconds. The rip current risk is likely to remain low through Monday. && .EQUIPMENT... The NOAA Weather Radio All Hazards broadcast from Hibernia Park, PA (WNG704) remains off the air until further notice due to damage to the antenna during the June 3 Derecho. The NOAA Weather Radio All Hazards broadcast from Allentown, PA (WXL39) remains off the air due to a mechanical failure and is awaiting parts for repair. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Carr Near Term...Robertson Short Term...Robertson Long Term...Carr Aviation...Carr/Robertson Marine...Carr/Robertson Equipment...
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 PM EDT Sun Jun 28 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ054-060-061-070-071- 101>106-291945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington-Carbon-Berks-Lehigh-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 340 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms during the afternoon and early evening may be accompanied by locally strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ001-007>010-012-PAZ055-062-291945- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Monroe-Northampton- 340 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-291945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Scattered thunderstorms during the afternoon and early evening may be accompanied by locally strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Mount Holly NJ
616 PM EDT Sun Jun 28 2020
DEZ001-002-MDZ008-012-015-282300-
Kent-New Castle-Queen Anne's-Cecil-Kent-
616 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cecilton to near Betterton to near
Perryman. Movement was southeast at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Chestertown, Cecilton, Millington, Sudlersville, Betterton,
Sassafras, Newtown, Morgnec, Delaney Corner, Massey, Crumpton,
Kennedyville, Galena, Barclay and Kingstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3933 7614 3937 7611 3937 7606
3941 7603 3942 7600 3944 7600 3945 7601
3949 7591 3929 7564 3914 7584 3917 7610
3932 7618
TIME...MOT...LOC 2216Z 322DEG 19KT 3941 7585 3935 7604 3939 7619
JEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
623 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG TOWACO 40.92N 74.34W
06/28/2020 MORRIS NJ UTILITY COMPANY
SEVERAL REPORTS OF DOWNED POWER LINES. TIME
ESTIMATED FROM RADAR.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 2 ESE LINCOLN PARK 40.91N 74.27W
06/28/2020 MORRIS NJ UTILITY COMPANY
DOWNED POWER LINES REPORTED NEAR PEQUANNOCK
RIVER PARK. TIME ESTIMATED FROM RADAR.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG MONTVILLE 40.91N 74.38W
06/28/2020 MORRIS NJ TRAINED SPOTTER
POWER OUTAGES IN MONTVILLE. TIME ESTIMATED
FROM RADAR.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG LAKE HIAWATHA 40.88N 74.38W
06/28/2020 MORRIS NJ UTILITY COMPANY
WIDESPREAD POWER OUTAGES REPORTED. TIME
ESTIMATED FROM RADAR.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
641 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG TROY HILLS 40.85N 74.39W
06/28/2020 MORRIS NJ UTILITY COMPANY
WIDESPREAD POWER OUTAGES REPORTED. TIME
ESTIMATED FROM RADAR.
&&
CMSThe Dover AFB radar (KDOX), 72 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
8 thunderstorm wind. Local standard time, as filed.
Spotter reported gust of 79 MPH northwest of Galena.
Downed power lines in the Kennedyville area. Time estimated from radar.
Downed power lines reported in the area of Crumpton. Time estimated from radar.
Downed power lines reported in the Crumpton area. Time estimated from radar.
Downed power lines southwest of Crumpton. Time estimated from radar.
Downed power lines southwest of Crumpton. Time estimated from radar.
MPING report of tree limbs down and shingles blown off roofs in Barclay. Time estimated from radar.
MPING report of tree limbs down and shingles blown off in Barclay. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890044, 890039, 890040, 891159, 890041, 890042, 890043, 891161.